Video of deputy collapsing after fentanyl exposure raises questions

Local

SAN DIEGO — Some medical professionals are raising questions after the San Diego County Sheriff’s Department released a public service announcement video about the dangers of fentanyl, which showed a deputy who they say overdosed on the deadly drug last month.

The footage showed a deputy trainee, David Faiivae, who can be seen falling to the ground while encountering fentanyl during a July 3 call in a parking lot at 435 N. Twin Oaks Valley Road in San Marcos. Faiivae was transported to Palomar Medical Center by paramedics and treated for a head injury and for possible fentanyl exposure, an incident report released Monday shows.

“Deputy Faiivae exhibited signs and symptoms consistent with a drug-related overdose as a result of the exposure and was in medical distress,” the report reads.

However, Dr. Lewis Nelson, medical toxicology chief for the Rutgers New Jersey Medical School, said the deputy did not collapse from an overdose. 

“I can tell you this wasn’t fentanyl poisoning,” Nelson said. “This is a normal human stress response.”

He points to one piece of evidence in particular: the amount of Narcan nasal spray used to reverse the alleged overdose effects.

“Perhaps one of the best reasons is that it took four doses to make him better,” Nelson said. “It never needs four doses. You need one dose.”

Many began raising questions about the video after it went viral, as reported by major outlets like The New York Times.

Nelson said what Faiivae experienced during the call was real but it wasn’t an overdose.

“This is anxiety that just gets overwhelming,” he said. “It’s fear. I mean we see this, law enforcement and others are not immune to this emotion. Fentanyl poisoning does not occur that way and it does not look like that.”

Meanwhile, experts from the Mental Health Center of San Diego are not ruling out an overdose.

“We’re seeing an increase in the potency of drugs in general,” said Sean O’Neill, clinical director at the Mental Health Center of San Diego. “They’re cutting a lot of drugs with fentanyl.”

In an interview last week, Undersheriff Kelly Martinez said the video highlights the dangers deputies face in the field.

“Exposure to the fumes can cause the reaction that he had,” Martinez said. “But also with dermal exposure, it could have gotten in through the skin in his hands. At one point he was removing his gloves and putting them back on.”

Nelson said he empathizes with the deputy’s experience.

“What he experienced — again, which was very real to him — it’s not what you see when someone’s fentanyl poisoned. When someone is fentanyl poisoned, they become lax, their breathing slows, their eyes close. They’re in a coma.”

The department on Monday said it plans to release the unedited body-worn video of the incident this week.

Reports on the incident, including lab results and a computer-aided dispatch report, are posted below in their entirety.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Most Popular Stories

Latest News

More News